Louisiana, 2022

Damaging Winds in Louisiana, September 7, 2022

September 7, 2022 · NWS SHV · 2 events in 1 county or zone

An upper trough extended from the Great Lakes Region southwest into the Red River Valley during the morning hours of September 7th, which began to shift east across the Four State Region during the day. This trough reinforced a weak surface front south from Southeast Oklahoma and Southwest Arkansas into East Texas and North Louisiana throughout the day, with adequate moisture and instability…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper trough extended from the Great Lakes Region southwest into the Red River Valley during the morning hours of September 7th, which began to shift east across the Four State Region during the day. This trough reinforced a weak surface front south from Southeast Oklahoma and Southwest Arkansas into East Texas and North Louisiana throughout the day, with adequate moisture and instability present ahead of the front to help enhance scattered shower and thunderstorm development along and south of the front and ahead of the ejecting trough. Some of these storms became severe, with reports of damaging winds across portions of Southern Natchitoches Parish in Central Louisiana during the mid-afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 7, 1:22 PM CST, 2 hours earlier.

Area forecast discussion, Sep 7, 1:22 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Shreveport LA
222 PM CDT Wed Sep 7 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 219 PM CDT Wed Sep 7 2022

The massive area of high pressure centered over the Four Corners
region will continue to act as the principal catalyst for the
weather pattern which will be experienced across the ArkLaTex in the
coming 36 hours. With the deep upper level trough and associated low
attempting to close itself off along the Gulf Coast, our position
between the two aforementioned features of note will steer
northeast flow overhead, bringing with it an influx of drier air
which will keep widespread convective activity out of the area for
the time being.

By sundown tonight, what convection manages to develop this
afternoon will be dwindling down in coverage, impacting primarily
our southernmost row of counties and parishes through about 03Z,
after which time conditions look to remain calm through the night,
continuing through tomorrow morning. The trough and low will try and
kick up afternoon convection again tomorrow, but this activity will
be limited in coverage, primarily to our southeast, only
extending as far north as La Salle and Grant parishes, if even
that far. Any such activity will quickly dissipate after sunset,
with another quiet night to follow.

The effects of the northeasterly flow aloft will begin to make
themselves known tonight, with lows in the upper 60s extending south
across the northern half of the area, and lower 70s elsewhere.
Tomorrow's afternoon temperatures will remain right at or just
slightly below average for this time of year, topping out in the
upper 80s, possibly hitting the 90 degree mark at a few sites.
However, if not a true change in the seasons, tomorrow will at least
see a bit of relief from the oppressive humidity, particularly
across our northern zones, with dewpoints in the lower 60s, falling
to the mid to upper 60s further south. These values herald an even
more refreshing morning ahead, with lows Friday morning in the low
to mid 60s north and upper 60s south.

/26/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 219 PM CDT Wed Sep 7 2022

By Friday, our region will be dealing with the backside of a closed
area of low pressure aloft, centered across the SE LA Coast. We will
be on the drier side of this feature but it does continue to
retrograde back to the west slightly with a broad upper ridge east
and northeast of the trough. If there has been a difference in the
medium range over the past 24 hours concerning this feature, it's
that the upper trough is not forecast to move as far west as earlier
indicated before an upstream trough of low pressure will quickly
swing out of the Intermountain West and into the Great Plains,
helping to fill and lift our upper trough out of the Lower Miss
Valley late Sat and into the Tenn and Ohio Valleys on Sunday. This
should mean less storm coverage on Saturday which the previous
forecast picked up on and this forecast will follow this trend with
chance pops across the eastern half of our region, still higher
across our eastern third. Kept slight chance pops across our eastern
third for Sunday as this is where the best moisture will reside even
though we have just about lost any upper level support by this time
with the ejecting trough axis to our east and northeast.

A strong cold front in association with the upstream kicker trough
will begin moving into our region from the northwest during the day
Sunday and should have cleared our far southeast parishes by 12z
Mon. This airmass will be a nice change from what we have been
dealing with lately with drier dewpoints allowing for lower humidity
and cooler nighttime temperatures. Did not stray too far from NBM
numbers with our coolest two nights likely coming Sunday and Monday.
Could be looking at overnight low temperatures Monday Night in the
50s across our far northern and northeastern zones. We remain on the
northwest side of an ejecting upper trough axis through the middle
and later half of the next work week which should result in a slow
modification of temperatures but moisture will not be significant
enough to warrant any precip mention through at least next Thursday.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Wed Sep 7 2022

For the 07/18Z TAFs, morning showers and thunderstorms have
diminished in coverage as of the 17Z hour, but redevelopment is
expected through the afternoon, primarily affecting terminals
along and south of the I-20 corridor. Activity should diminish
after sundown, after which VFR cigs will prevail areawide.
Saturated sites where winds become calmer overnight may experience
brief patchy fog near daybreak. Winds will be out of the north
northeast at 5 to 10 kts, dropping to less than 5 kts at most
sites overnight, with locally higher gusts in or near afternoon
thunderstorms possible.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  88  68  89 /  10   0   0   0
MLU  70  87  66  88 /  10   0   0  10
DEQ  67  89  64  90 /   0   0   0   0
TXK  69  88  67  88 /   0   0   0   0
ELD  67  85  63  87 /  10   0   0   0
TYR  72  89  69  91 /  10   0   0   0
GGG  70  89  68  90 /   0   0   0   0
LFK  70  89  68  91 /  20  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....13
AVIATION...26
Hazardous weather outlook, Sep 7, 5:10 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
610 AM CDT Wed Sep 7 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
610 AM CDT Wed Sep 7 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will develop along a
cold front and spread south across the region today, mainly along and
south of the I-30 corridor. This activity will be largely enhanced by
daytime heating this afternoon. The strongest storms will have the
capability of producing small hail and strong wind gusts along with
locally heavy rainfall. These heavy downpours could result in minor
flooding of low lying and poor drainage areas. This activity could
linger into the evening hours before gradually diminishing as heating
quickly fades after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered, mainly afternoon and early evening showers and
thunderstorms are expected each day through this weekend, mainly over
our southern and eastern Louisiana parishes. The best coverage will
likely come on Saturday as an upper-level low along the coast begins
to retrograde westward across the region. Once again, gusty winds and
dangerous lightning may also accompany any heavy downpours throughout
the weekend before another cold front eventually shifts into the area
on Sunday with rain chances coming to an end to begin next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

In the hours before

Local storm report, Sep 7, 9:27 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 AM CDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     1 WNW NEW CHAPEL HILL   32.31N 95.18W
09/07/2022                   SMITH              TX   LAW ENFORCEMENT

            TREES REPORTED DOWN NEAR CR 220.

&&

25
Local storm report, Sep 7, 9:32 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1032 AM CDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     1 WNW WHITEHOUSE        32.23N 95.24W
09/07/2022                   SMITH              TX   LAW ENFORCEMENT

            TREES REPORTED DOWN ON CR 2288.

&&

25
Local storm report, Sep 7, 9:46 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     BULLARD                 32.14N 95.32W
09/07/2022                   SMITH              TX   BROADCAST MEDIA

            HOME DESTROYED BY FIRE PROBABLY CAUSE
            LIGHTNING STRIKE ON FM 2493.

&&

25
Local storm report, Sep 7, 9:47 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1047 AM CDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     NOONDAY                 32.25N 95.40W
09/07/2022                   SMITH              TX   EMERGENCY MNGR

            STRUCTURE FIRE REPORTED NEAR NOONDAY
            LIGHTNING CAUSED.

&&

25
Special weather statement, Sep 7, 12:59 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
159 PM CDT Wed Sep 7 2022

LAZ022-071930-
La Salle LA-
159 PM CDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of southeastern La
Salle Parish through 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Deville, or 10 miles northwest of Larto, moving
south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catahoula Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3134 9204 3132 9208 3134 9209 3135 9207
      3138 9210 3138 9212 3142 9216 3145 9216
      3146 9217 3147 9216 3147 9217 3156 9212
      3153 9201 3133 9201
TIME...MOT...LOC 1859Z 015DEG 8KT 3144 9206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Sep 7, 1:37 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
237 PM CDT Wed Sep 7 2022

LAZ020-072000-
Grant LA-
237 PM CDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of northeastern Grant
Parish through 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Olla, or 16 miles southeast of Winnfield, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Georgetown and Williana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3174 9236 3174 9235 3172 9237 3170 9237
      3170 9235 3157 9241 3164 9263 3180 9253
      3180 9246 3176 9235
TIME...MOT...LOC 1937Z 023DEG 11KT 3174 9245

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13

The radar

The Ft Polk radar (KPOE), 43 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natchitoches

When
September 7, 3:22 PM CST
Where
Natchitoches County, 1.26 mi SW of Cloutierville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.538, -92.947

Large tree limbs were blown down near Cloutierville.

Thunderstorm Wind, Natchitoches

When
September 7, 3:24 PM CST
Where
Natchitoches County, 0.34 mi SSE of Montrose
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.576, -92.998

Large tree limbs were blown down near the Montrose community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056464, 1056465.